The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society


Full-Text PDF (512 KB) | Metadata | Table of Contents | JEMS summary
Online access to the full text of Journal of the European Mathematical Society is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
subscriptions@ems-ph.org
Volume 21, Issue 5, 2019, pp. 1361–1377
DOI: 10.4171/JEMS/863

Published online: 2019-01-11

Optimal sweepouts of a Riemannian 2-sphere

Gregory R. Chambers[1] and Yevgeny Liokumovich[2]

(1) Rice University, Houston, USA
(2) Institute for Advanced Study, Princeton, USA

Given a sweepout of a Riemannian 2-sphere which is composed of curves of length less than $L$, we construct a second sweepout composed of curves of length less than $L$ which are either constant curves or simple curves.

This result, and the methods used to prove it, have several consequences; we answer a question of M. Freedman concerning the existence of min-max embedded geodesics, we partially answer a question due to N. Hingston and H.-B. Rademacher, and we also extend the results of [CL] concerning converting homotopies to isotopies in an effective way.

Keywords: Homotopies of curves, sweepouts of Riemannian spheres, embedded geodesics, minmax constructions

Chambers Gregory, Liokumovich Yevgeny: Optimal sweepouts of a Riemannian 2-sphere. J. Eur. Math. Soc. 21 (2019), 1361-1377. doi: 10.4171/JEMS/863